Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Indianapolis, IN

May 15, 2009Hancock County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 15, 2009, 7:26 PM EDT for Hancock County, Shelby County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 7:26 PM EDT (23:26 UTC)
Expired
May 15, 2009, 8:00 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Hancock County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 45 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 152326
SVRIND
INC059-145-160000-
/O.NEW.KIND.SV.W.0028.090515T2326Z-090516T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN CENTRAL INDIANA...
  NORTH CENTRAL SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 800 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM NEW PALESTINE TO 8 MILES       
  SOUTHEAST OF NEW PALESTINE AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRING LAKE AROUND 735 PM EDT...
  GREENFIELD AROUND 740 PM EDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 98 AND 111.

LAT...LON 3963 8579 3971 8595 3993 8581 3986 8560
      3985 8560
TIME...MOT...LOC 2326Z 213DEG 26KT 3973 8591 3971 8583
          3968 8575

$$
SALLY
3 follow-up statements
000 
WWUS53 KIND 152340
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 PM EDT FRI MAY 15 2009

INC145-152350-
/O.CAN.KIND.SV.W.0028.000000T0000Z-090516T0000Z/
SHELBY-
740 PM EDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHELBY COUNTY IS
CANCELLED...

LAT...LON 3970 8573 3976 8591 3993 8581 3986 8560
      3985 8560
TIME...MOT...LOC 2340Z 213DEG 26KT 3981 8584 3979 8576
          3976 8568

$$

INC059-160000-
/O.CON.KIND.SV.W.0028.000000T0000Z-090516T0000Z/
HANCOCK-
740 PM EDT FRI MAY 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR HANCOCK COUNTY...

AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM SPRING LAKE TO GREENFIELD 
MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL CENTRAL HANCOCK COUNTY AROUND 750 PM EDT
  RURAL NORTHERN HANCOCK COUNTY AROUND 800 PM EDT

LAT...LON 3970 8573 3976 8591 3993 8581 3986 8560
      3985 8560
TIME...MOT...LOC 2340Z 213DEG 26KT 3981 8584 3979 8576
          3976 8568

$$
SALLY
000 
WWUS53 KIND 152352
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
752 PM EDT FRI MAY 15 2009

INC059-160000-
/O.CON.KIND.SV.W.0028.000000T0000Z-090516T0000Z/
HANCOCK-
752 PM EDT FRI MAY 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL HANCOCK COUNTY...

AT 751 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES 
SOUTH OF ANDERSON TO 19 MILES SOUTH OF ANDERSON...MOVING NORTHEAST 
AT 30 MPH.

LAT...LON 3976 8568 3984 8586 3993 8581 3986 8560
      3985 8560
TIME...MOT...LOC 2352Z 213DEG 26KT 3988 8578 3986 8570
          3983 8562

$$

SALLY
000 
WWUS53 KIND 152359
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
859 PM EDT FRI MAY 15 2009

INC059-160010-
/O.EXP.KIND.SV.W.0028.000000T0000Z-090516T0000Z/
HANCOCK-
859 PM EDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HANCOCK COUNTY HAS
EXPIRED...

LAT...LON 3976 8568 3984 8586 3993 8581 3986 8560
      3985 8560
TIME...MOT...LOC 0000Z 213DEG 26KT 3993 8574 3991 8566
          3988 8558

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:00 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 15, 3:00 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT FRI MAY 15 2009

.DISCUSSION

PRIMARY CONCERN IS HEAVY RAIN AND STRONG STORM THREAT TONIGHT WHILE
BUILDING RIDGE BRINGS EXTENDED DRY PATTERN LATE SATURDAY INTO MID
WEEK AT LEAST.

QUITE ACTIVE CONVECTION ACROSS NRN IL AS WARM FRONT PUSHES NORTH
ACROSS CENTRAL ILLINOIS AND INDIANA.  TEMPERATURES REACHING MID 70S
TO LOWER 80S WHILE SURFACE DEWPOINTS HAVE OR WILL CLIMB TO MID AND
UPPER 60S LATE AFTERNOON AND EVENING.

MODELS HAVE COME INTO BETTER AGREEMENT AND FORECAST WILL BE A BLEND
OF THESE. ONE AREA OF DIFFERENCE HOWEVER WAS IN QPF FOR TONIGHT
WHICH HAS BEARING ON FLOOD WATCH. CHOSE TO AVERAGE GFS AND NAM QPF
AND MOS GUIDANCE DATA BRINGING FCST QPFS AROUND ONE INCH TONIGHT.

TONIGHT...SOMEWHAT MORE UNSTABLE RELATIVE TO CONDITIONS TWO NIGHTS
BACK. DYNAMICS NOT QUITE AS STRONG AS TWO NIGHTS BACK WITH STRONGEST
850MB WINDS PUSHING NORTH OF FCST AREA BEFORE STORMS ARRIVE. END
RESULT WILL STILL BE SUFFICIENT SHEAR AND INSTABILITY FOR POTENTIAL
SEVERE ESPECIALLY EARLY IN EVENT OVER OUR NORTHWEST COUNTIES.
HOWEVER GIVEN MARGINAL AMOUNT OF SEVERE CONVECTION TWO DAYS BACK AND
TONIGHTS CONDITIONS SLIGHTLY LESS CONDUCIVE...ALONG WITH LATE NIGHT
LESS FAVORABLE SEVERE WEATHER TIMING...DO NOT THINK SEVERE THREAT IS
QUITE AS GREAT AS WEDNESDAY.

GIVEN DECENT INFLUX OF DEEP LAYER MOISTURE...EXPECT HEAVY RAIN TO BE
A THREAT BUT AGAIN NOT AS SERIOUS AS TWO DAYS AGO. HOWEVER...WITH
ELEVATED STREAMS AND SATURATED SOIL...FLOODING REMAINS POSSIBLE IN
HIGHEST QPF AREA CENTERED NEAR LAFAYETTE AND THUS HAVE INTRODUCED
FLOOD WATCH.

SATURDAY...MODELS MAINTAIN SOME PCPN ACROSS SOUTHERN COUNTIES DURING
MORNING AS CDFNT PUSHES ACROSS OHIO RIVER. NO SIGNIFICANT CHANGE TO
ONGOING FCST WITH THIS.  BY LATE IN DAY SATURDAY SUN SHOULD BE
SHINING IN NW COUNTIES WITH REMAINING HIGH CLOUDS THINNING AND
CLEARING IN SOUTHEAST.

SATURDAY NIGHT INTO TUESDAY...BUILDING SURFACE HIGH PRESSURE AND
UPPER RIDGE TAKES CONTROL PROVIDNING DRY WEATHER.  LOW DEWPOINTS AND
LIGHT WINDS UNDER CLEAR SKIES SUNDAY AND MONDAY NIGHT MAY ALLOW FOR
A FEW LOCATIONS TO BRIEFLY TOUCH UPPER 30S THOUGH WET AND WARM
GROUND SHOULD PREVENT ANY CHANCE FOR FROST.

WEDNESDAY THROUGH FRIDAY...FRONTAL BOUNDARY WILL HAVE PUSHED BACK
INTO GREAT LAKES WITH SYSTEMS TRAVERSING NORTH PERIPHERY OF RIDGE
FIRING CONVECTIVE SYSTEMS IN NORTHWEST FLOW.  CENTRAL INDIANA SHOULD
REMAIN ON SOUTH EDGE OF THIS STAYING DRY AND WARM BUT BEARS WATCHING
FOR INTRODUCTION OF RAIN CHANCES AS EARLY AS WEDNESDAY.

&&

.AVIATION...DISCUSSION FOR 15/1800Z TAFS

WARM FRONT WILL LIFT NORTH ACROSS THE SITES THIS AFTERNOON. THE
MOIST AIR BEHIND THE FRONT SHOULD ALLOW BROKEN CU TO CONTINUE
THROUGH THE AFTN WITH CIGS AROUND BKN050. SCT CONVECTION WILL FIRE
IN THE UNSTABLE ATMS. HOWEVER COVERAGE WILL BE TOO LOW TO MENTION
OTHER THAN A CB MENTION.

DIURNAL DRIVEN CONVECTION WILL DIMINISH BRIEFLY THIS EVENING...BUT
MORE WIDESPREAD CONVECTION WILL ARRIVE AFT 06Z AS A COLD FRONT MOVES
IN. TIMING LOOKS A BIT SLOWER THAN PREV EXPECTED SO HAVE SLOWED
TIMING DOWN BY A COUPLE OF HOURS FROM PREV FORECASTS. SINCE TSRA
STILL MORE THAN 12H OUT HAVE NOT PUT IN A TEMPO YET AS LATER
FORECASTS CAN BETTER PIN DOWN THE TIMING. MVFR CONDS WILL LIKELY
OCCUR IN ANY TSRA. AFTER FROPA CIGS WILL BECOME MVFR BY 13Z OR SO
AND SHOULD REMAIN THAT WAY THRU ABOUT THE END OF THE PD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS/CC
PUBLIC...DT
Hazardous weather outlook, May 15, 3:55 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT FRI MAY 15 2009

INZ036>049-051>057-060>065-067>072-162000-
MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
355 PM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT ACROSS MUCH OF
CENTRAL INDIANA...MAINLY NORTH OF A SULLIVAN TO NEW CASTLE LINE.

ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING WHILE A SOLID LINE
OF SHOWERS AND THUNDERSTORMS MOVES THROUGH AFTER MIDNIGHT.

THE MAIN THREATS FROM THE STORMS WILL BE HEAVY RAIN THAT MAY CAUSE
FLOODING. NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE
IN THE STRONGEST STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

RIVERS AND STREAMS WILL REMAIN IN FLOOD WITH ELEVATED FLOODING
LEVELS POSSIBLE FROM RAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXTENSIVE FLOODING ALONG THE BIG BLUE RIVER...EAST FORK WHITE
RIVER...EEL RIVER...MUSCATATUCK RIVER...WABASH RIVER...WHITE
RIVER...AND MANY SMALLER STREAMS AND CREEKS WILL CONTINUE THROUGH
THE WEEKEND. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR
SPECIFIC RIVER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035-162000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-
355 PM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT.

ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING. A LINE OF SHOWERS
AND THUNDERSTORMS WILL ARRIVE AROUND MIDNIGHT AND LAST THROUGH
DAYBREAK. THE MAIN THREATS FROM THE STORMS WILL BE FLOODING FROM
THE HEAVY RAINS. HAIL TO NICKEL SIZE AND WIND GUSTS TO 60 MPH
WILL ALSO BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

RIVERS AND STREAMS WILL REMAIN IN FLOOD AND ELEVATED FLOODING
LEVELS WILL BE POSSIBLE WITH THE ADDITIONAL HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FLOODING ALONG WABASH RIVER AND TRIBUTARIES WILL CONTINUE THROUGH
THE WEEKEND. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR
SPECIFIC RIVER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Special weather statement, May 15, 6:31 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT FRI MAY 15 2009

INZ056-064-065-072-152315-
BARTHOLOMEW-DECATUR-JENNINGS-SHELBY-
631 PM EDT FRI MAY 15 2009

...STRONG THUNDERSTORM ADVISORY FOR BARTHOLOMEW...DECATUR...
NORTHWESTERN JENNINGS AND SOUTHEASTERN SHELBY COUNTIES UNTIL 715 PM
EDT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COLUMBUS TO ELIZABETHTOWN TO COUNTRY SQUIRE
LAKES...AND MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL BE NEAR...
  NEWBERN AROUND 640 PM EDT...
  FLAT ROCK AROUND 650 PM EDT...
  LETTS AROUND 655 PM EDT...
  GENEVA AROUND 700 PM EDT...

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW LAND FLOODING BECOME MORE IMMINENT.

SALLY
Local storm report, May 15, 7:06 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             HOPE                    39.30N 85.77W
05/15/2009  E1.75 INCH       BARTHOLOMEW        IN   TRAINED SPOTTER

            ESTIMATED 70 MPH WIND

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:31 PM EDTFlood WatchINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Warren14 hr
May 15, 6:39 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings, Shelby39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.